The group said Friday that the 48-year-old woman experienced a low platelet count and died of thrombosis four days after receiving AstraZeneca’s vaccine on April 8. The woman is the third Australian to be diagnosed with an extensive thromboembolic event and thrombocytopenia after receiving AstraZeneca’s vaccine.
Australia’s Therapeutic Goods Administration said the other two patients are recovering well in the hospital.
Officials said the review of the case was complicated because of the woman’s underlying medical conditions, including diabetes, as well as other medical conditions and atypical features. However, the group determined that the case was “consistent with causal association.”
“Despite the atypical clinical features and the negative antibody test, in the absence of an alternative cause for the clinical syndrome, VSIG believed that a causative link to vaccination should be assumed at this time,” officials said in a statement.
Australia last week joined a growing list of countries either suspending vaccinations or curtailing them and announced that it would no longer be using AstraZeneca’s shot for people under 50 except in cases where the benefits outweigh the risks.
Australia has administered at least 885,000 doses of AstraZeneca’s vaccine, equating the occurrence of blood clots to 1 in 295,000.
However, Australia’s Therapeutic Goods Administration said the number of reports of blood clots following vaccinations “so far has been no higher than the expected background rate for the more common type of blood clots in Australia” that occur in people 50 and older separate from vaccination.